Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 103, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2003, 4:58 PM CST for Lee County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 4:58 PM CST (22:58 UTC)
- Expired
- Mar 19, 2003, 5:30 PM CST
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lee County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 1:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 417 m²/s²
- 0-3 km storm-relative helicity
- 730 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
842
WUUS54 KBMX 192258
SVRBHM
ALC081-192330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CST WED MAR 19 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 530 PM CST
* AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SMITHS...MOVING NORTH AROUND 25 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHEASTERN LEE COUNTY.
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3248 8514 3255 8523 3265 8510 3253 8499
3253 8505 3249 8506
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:51 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Mar 19, 1:51 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 151 PM CST WED MAR 19 2003 THIS WILL BE A SHORT DISCUSSION...LOTS GOING ON HERE. WATER VAPOR TELLS THE STORY. DRY PUNCH NOSING MORE NORTHWARD TOWARDS THE GREAT LAKES. VERY EVIDENT DRY-LINE CUTTING FROM NORTH TO SOUTH THROUGH ALABAMA. EVERYTHING IS FIRING ALONG THIS LINE... AND WILL CONTINUE TOO THIS LINE IS EXPECTED TO MAKE A VERY SLOW PROGRESSION EASTWARD...AND THEN STALL. THE BAD NEWS IS THIS LINE WILL BEGIN TO MOVE BACK TO THE WEST THIS EVENING...KEEPING EVERYONE EAST OF I-65 UNDER THE GUN THROUGH THURSDAY EVENING. NO REASON TO GO AGAINST WHAT WE HAVE BEEN SAYING FOR THE LAST FEW DAYS ON THIS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE. EVERYTHING ON THE RADAR RIGHT NOW IS SPINNING. BEYOND THAT...LOOKING DRY...WILL LEAVE THE EXTENDED ALONE. BHM BB 057/079 053/072 046/068 2220 MGM BB 062/082 055/076 049/072 4440 .BHM...NONE. JONES/90
Hazardous weather outlook, Mar 19, 12:45 PM CST, 4 hours 13 minutes before
ALZ011>015-017>050-192100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL BE MAINLY CONFINED TO EAST ALABAMA. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH THURSDAY NIGHT. HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THURSDAY NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS... AS A WEAK COLD FRONT APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY AT TIMES THROUGH TONIGHT.
In the hours before
Special weather statement, Mar 19, 3:38 PM CST, 1 hour 20 minutes before
ALZ045-047-192215-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CST WED MAR 19 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MACON AND LEE COUNTIES UNTIL
415 PM CST...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 336 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NOTASULGA...MOVING NORTHEAST AROUND 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NOTASULGA...
LOACHAPOKA...AUBURN AND OPELIKA THROUGH 415 PM CST.
LAT...LON 3247 8562 3259 8576 3260 8569 3266 8570
3273 8561 3271 8529Local storm report, Mar 19, 3:45 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1258 PM RAINBOW CITY AL 0.75 IN HAIL
03/19/03 ETOWAH REPORTED BY ETOWAH COUNTY
EMA.
0150 PM TAPER AL 0.50 IN HAIL
03/19/03 ETOWAH REPORTED BY ETOWAH COUNTY
EMA.
0220 PM SAND ROCK AL 0.50 IN HAIL
03/19/03 CHEROKEE REPORTED BY CHEROKEE
COUNTY EMA.
0224 PM SAND ROCK AL 1.75 IN HAIL
03/19/03 CHEROKEE REPORTED BY DE KALB
COUNTY EMA.
0234 PM SAND ROCK AL TORNADO
03/19/03 CHEROKEE POSSIBLE TOUCHDOWN NEAR
SAND ROCK ON HWY 273.
REPORTED BY WEIS RADIO.
0235 PM PELL CITY AL 0.25 IN HAIL
03/19/03 ST. CLAIR ON HWY 231 AND 5 MILES S
OF INTERSTATE 20.
REPORTED BY A HAM
OPERATOR.
0240 PM BROOMTOWM AL 1.00 IN HAIL
03/19/03 CHEROKEE REPORTED BY WEIS RADIO.
0254 PM LINCOLN AL 0.75 IN HAIL
03/19/03 TALLADEGA REPORTED BY THE LINCOLN
POLICE DEPARTMENT.
0300 PM JACKSONS GAP AL 0.25 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0304 PM JACKSONS GAP AL 0.88 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0307 PM OHATCHEE AL 1.00 IN HAIL
03/19/03 CALHOUN PUBLIC REPORT.
0310 PM TALLADEGA SPEEDWAY AL 1.75 IN HAIL
03/19/03 TALLADEGA REPORTED BY TALLADEGA
COUNTY EMA.
0315 PM TALLADEGA AL 0.88 IN HAIL
03/19/03 TALLADEGA ON INTERSTATE 20 AT MILE
MARKER 172. PUBLIC
REPORT.Special weather statement, Mar 19, 4:17 PM CST, 41 minutes before
ALZ048-192315-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST WED MAR 19 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 515 PM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM ALONG WITH PEA SIZE HAIL.
AT 417 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 23 MILES SOUTH OF LADONIA...MOVING NORTHEAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LADONIA...PHENIX CITY
AND BIBB CITY THROUGH 515 PM CST.
LAT...LON 3208 8517 3216 8527 3216 8535 3247 8516
3248 8506 3252 8505 3252 8499 3237 8497
3235 8501 3230 8499Local storm report, Mar 19, 4:28 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM GOLDVILLE AL FUNNEL CLOUD
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0329 PM NEW SITE AL 0.75 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0330 PM WELLBORN AL 1.75 IN HAIL
03/19/03 CALHOUN REPORTED BY CALHOUN
COUNTY EMA.
0330 PM ANNISTON AL 0.75 IN HAIL
03/19/03 CALHOUN PUBLIC REPORT.
0330 PM ANNISTON AL FUNNEL CLOUD
03/19/03 CALHOUN REPORTED BY HAM RADIO
OPERATOR AND TRAINED
STORM SPOTTER.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 50 min |
| Mar 18, 11:25 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 65 min |
| Mar 19, 9:06 AM CST | Tornado Warning | BMX | Blount | 24 min |
| Mar 19, 11:24 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 51 min |
| Mar 19, 12:42 PM CST | Tornado Warning | BMX | Etowah | 48 min |
| Mar 19, 1:26 PM CST | Tornado Warning | BMX | Etowah | 49 min |
| Mar 19, 1:58 PM CST | Tornado Warning | BMX | Cherokee | 47 min |
| Mar 19, 2:29 PM CST | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 31 min |
| Mar 19, 2:38 PM CST | Tornado Warning | BMX | Cherokee | 22 min |
| Mar 19, 2:57 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 48 min |
| Mar 19, 3:01 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 44 min |
| Mar 19, 3:09 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 51 min |
| Mar 19, 3:17 PM CST | Tornado Warning | BMX | Tallapoosa | 28 min |
| Mar 19, 3:32 PM CST | Tornado Warning | BMX | Calhoun | 43 min |
| Mar 19, 3:38 PM CST | Tornado Warning | BMX | Cherokee | 37 min |
| Mar 19, 3:40 PM CST | Tornado Warning | BMX | Tallapoosa | 35 min |
| Mar 19, 3:46 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Mar 19, 3:49 PM CST | Tornado Warning | BMX | Cleburne | 41 min |
| Mar 19, 3:58 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 47 min |
| Mar 19, 3:58 PM CST | Tornado Warning | BMX | Chambers | 62 min |
| Mar 19, 4:09 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 51 min |
| Mar 19, 4:26 PM CST | Severe Thunderstorm Warning | BMX | Russell | 49 min |
| Mar 19, 4:30 PM CST | Tornado Warning | BMX | Cleburne | 30 min |
| Mar 19, 4:40 PM CST | Tornado Warning | BMX | Randolph | 50 min |
| Mar 19, 4:55 PM CST | Tornado Warning | BMX | Russell | 35 min |
| Mar 19, 5:26 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 49 min |
| Mar 19, 5:37 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.